“I can’t move my leg,” the 26-year-old said to his younger brother, who lay on the floor, above him. He stayed at his computer for hours, he explained, and when he tried to stand up, he couldn’t. His legs looked normal, feeling normal, yet they were not moving.
At first he thought that his legs must have fallen asleep. He pulled himself up, bent over his desk, and slowly straightened until he stood up. He could feel the weight on his legs and knees. He left the table and ordered his feet to walk. Instead, they bent over, and he fell to the floor with a slap.
His brother awkwardly dragged him to bed. Then they waited. Surely this strange paralysis would disappear as soon as it came. An hour passed, then two. I’m calling an ambulance, the younger brother finally announces. Reluctantly, the elder agreed. He was embarrassed to be so helpless but worried enough to get help.
When EMTs arrived, they were confused like brothers. The doctors asked what the young man was doing. Nothing bad, he assured them. He was getting back in shape for the last few weeks. He changed his diet, cut out junk and was drinking a protein decoction that was supposed to help him build muscle. And he was working hard every day. He weighed more than 20 pounds, he added proudly.
Hearing about this extreme diet and exercise regimen, the EMT told the person that he was probably dehydrated. He needed fluids and some electrolytes. A few bottles of Gatorade and he will feel so much better. And if he didn’t, he could call again.
With the help of his brother, the person came to the sitting position. He drank some water and waited for Gatorade to feel better. He fell asleep, still waiting. By the next afternoon he was having trouble sitting upright. He was drinking another Gatorade when he noticed that the bottle looked heavy. He realized with a start that weakness had moved into his arms. Call the ambulance, he told his brother. It cannot be dehydration.
A new set of EMTs was agreed upon. They hoisted the weak man on a stretcher, tied the straps tightly and went down the stairs. Bending under the stretcher, the man felt that he was leaning forward. Was he about to fall? He imagines him falling down the stairs like a sack of potatoes, completely unable to defend himself. The straps held him to the stretcher, but that sense of helplessness terrified him.
A quick test result
Dr. Getau Varku Hassan was an emergency-medical doctor on duty that night at the Metropolitan Hospital in Upper Manhattan. He asked the patient if anything like this had happened before. No, the patient answered, although recently her thighs had felt tired and weak several times. It did not last long, and he felt it working so hard. The man asked if he might have a seizure. Will he ever be able to walk again? Hassan reassures him that his symptoms did not look like a stroke. But, the doctor admitted, he was not sure what it was did Look like
On examination, the man’s heart was racing at 110 beats a minute. And his blood pressure was high. He could not lift a single leg from the stretcher – not even an inch. His hands were also weak. But his reflexes, sensation and the rest of his nervous system seemed otherwise normal.
Hasan told the person that they would have to wait for the results of his blood tests and other tests. He would return when he knew more. After some time, the lab called the doctor. One of the patient’s electrolytes was dangerously low – his potassium.
Reason behind reason
Potassium is probably the most important electrolyte that we measure regularly. It is essential for every cell in the body, and its movement in and out of cells is important for many functions of the body. Hasan immediately ordered potassium to be given both by mouth and intravenously. He was not sure why the potassium level in this young man was so low, but he knew that if he didn’t get it anymore, he could die. Heart cells depend on the flow of potassium to function properly. Either too much or too little can cause the heart to develop a life-threatening arrhythmia.
The patient was admitted to the intensive care unit so that his heart could be monitored as the deficit was reduced. The patient states that as he began to receive replacement electrolyte, he could almost feel the force flowing back into his muscles. By morning he felt strong enough to stand up. By noon, he could walk. The doctors gave him potassium pills to take every day until the following week and said that if he is going to maintain this fitness then stay hydrated. And, of course, he should follow up with his regular doctor.
A few days later, when Hasan returned to the hospital for his next shift, he wondered what had happened to the man with weak legs. He noticed that his potassium had returned to normal levels and he was discharged. These days, financial pressures prompt doctors caring for hospitalized patients to shift their focus to identifying life-threatening conditions and addressing them adequately to stabilize the patient. Patients are then referred back to their primary care doctors to find out how and why they are behind the conditions that first sent them to the hospital. Hassan acknowledged this reality, and yet the real pleasure of medicine for him was not just identifying and addressing serious symptoms, but knowing the reason behind the cause of the symptom. This man’s weakness was due to low potassium. But because of which their potassium decreased?
A striking resemblance
Hasan reviewed the patient’s overnight stay notes. In the emergency department, he was weak, his heart was racing, his blood pressure was high and his potassium was low. When the electrolytes were full, his strength returned and his blood pressure fell. But his heart kept racing. Heart rate is often high in the ER: patients are frightened and sometimes ill, often in pain. But despite everything else, this man’s heart rate remained high. Hassan found it strange.
And so Hassan turned to the Internet. He eventually received a case report that bore a remarkable resemblance to his patient: a young man with weak legs, low potassium, and a high heart rate. The patient had something that Hassan had never heard of: thyrotoxic periodic paralysis, muscle weakness where there was less potassium due to an excess of thyroid hormones.
The thyroid is a gland located in the neck that helps regulate the body’s metabolic rate. Too much thyroid hormone causes the body to run. Very little, and it slows down to crawl. Uncontrolled, any state can be fatal. Rarely, in some people – usually young, often male – too much thyroid hormone can drop circulating potassium levels and cause weakness.
Hasan called the lab. He ordered tests to check for thyroid hormone levels in the sample. It was very high. He called the patient and received no reply, and he had no way of leaving the message. He called this number a dozen times over the next few weeks. In the end, perhaps accidentally, the patient picked up.
Hasan explained what he had discovered. He named the patient an endocrinologist in the area. It was discovered that the young man is known as Graves’ disease. It is an autoimmune disease in which the patient’s own antibodies cause the thyroid gland to produce too many hormones. It is often treated with radioactive iodine, which kills some or most of the hormone-producing cells in the gland. Instead, this man decided to take a drug that interferes with the gland’s ability to make thyroid hormones.
This diagnosis was made about four years ago. The patient skipped his intensive diet and exercise regimen and is now only trying to stay in shape and eat better – and trying to get his medication every day. Sometimes when he feels his thighs are tired or weak, he eats a banana or avocado to get the potassium he feels his body is craving. He is determined not to live up to that type of helplessness ever again.
Lisa Sanders, MD, is a contributing writer for the magazine. His latest book is ‘Diagnosis: Solving the Most Baffling Medical Mysteries’. If you have a resolved matter to share with Dr. Sanders, write it to Lisa.Sandersmd@gmail.com.